Colorado, 2026High Wind in Colorado, March 16, 2026
March 16, 2026 · NWS BOU · 1 event in 1 county or zone
S. Highway 285 through Park County, strongest in the Fairplay area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred along U.S. Highway 285 through Park County, strongest in the Fairplay area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 16, 2:04 AM MST, 56 minutes earlier. Its key messages:
- Strong winds across portions of the mountains, mainly along and south of I-70 and along Highway 285 in Park county, through early afternoon.
- Mountain snow showers, producing a few inches of accumulation for the higher elevations, will continue through Tuesday.
- Steady, continued warming will begin today and continue through next weekend. Hot/dry/breezy weather will sustain prolonged high fire danger for the northern plains each day.
- All-time hottest March temperatures appear increasingly likely (>80% chance) for many locations Friday and/or Saturday, including for both the mountains and lower elevations.
Area forecast discussion, Mar 16, 2:04 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 AM MDT Mon Mar 16 2026
.KEY MESSAGES...
- Strong winds across portions of the mountains, mainly along and
south of I-70 and along Highway 285 in Park county, through
early afternoon.
- Mountain snow showers, producing a few inches of accumulation
for the higher elevations, will continue through Tuesday.
- Steady, continued warming will begin today and continue through
next weekend. Hot/dry/breezy weather will sustain prolonged
high fire danger for the northern plains each day.
- All-time hottest March temperatures appear increasingly likely
(>80% chance) for many locations Friday and/or Saturday,
including for both the mountains and lower elevations.
&&
.UPDATE...
Issued at 302 AM MDT Mon Mar 16 2026
Am concerned about strong winds this morning thru early aftn
mainly along and south of I-70 in the mountains and across
HWY 285 in Park county. Cross-sections show a decent mtn wave
with cross-barrier flow up to 60 kts. With potential impacts
along HWY 285 have decided to issue a High Wind Warning.
Meanwhile, satellite analysis shows an area of snow cover along
HWY 285 from Como to Kenosha Pass which could have very poor
visibility in blowing snow at times.
&&
.DISCUSSION /Through Sunday/...
Issued at 1039 PM MDT Sun Mar 15 2026
A few light snow showers are hanging on mainly west of I-25 along
the base of the foothills owing to weak upslope flow through 3km MSL
per the Table Mountain profiler. With the meridional jet departing
to our east, lingering lift will dissipate over the next couple of
hours and bring an end to the snow across the lower elevations. It
will be a cold night with lows in the teens and single digits for
most locations.
We'll warm up moderately Monday as heights rise and subsidence
returns to the lee of the Front Range, though did lower highs a
couple of degrees for the lower elevations given signs in some high-
res guidance of continued weak easterly surface flow through the
day. Most areas are thus favored to remain in the 40's, with
lingering cloud cover also muting the potential to hit 50F. In our
mountains, the approach of a second north/south oriented jet max and
another surge of mid-level moisture should promote redevelopment of
orographic snow showers during the day, and these will continue
intermittently through Tuesday. Have increased PoPs a reasonable
amount over our higher mountains in particular given the quite
unanimous signal for additional light accumulations for the
higher peaks over the next 24-48 hours.
The jet will lift to our northeast by Tuesday as a well-defined
ridge of high pressure emerges over SoCal. More pronounced warming
is expected, with high temperatures set to rebound into the 70's for
the lower elevations. This ridge will see a gradual eastward
migration through the week, as well as amplification, leading to a
steady warming trend each day through at least Saturday.
Unfortunately, with the ridge centered to our southwest much of the
week, northeast Colorado will remain under an enhanced northwest
flow pattern. With efficient mixing each day, this favors
development of breezy afternoon winds, especially for our northern
plains that are more exposed to this prevailing wind direction. As
such, areas from the Cheyenne Ridge east towards Nebraska and Kansas
will likely see a prolonged period of critical fire weather
conditions from Tuesday through Saturday, exacerbated by building
heat and very low humidity. This is ratified by the elevated
probabilities of exceeding 95th percentile HDWI Tuesday through
Saturday.
As far as temperatures are concerned, little has changed given the
rather consistent signal observed in ensemble guidance. We are
confident in progressively more anomalous heat each day through at
least Friday, with that trend more than likely extending into
Saturday as well (>85% chance). The ECMWF's EFI exceeds the 95th
percentile each day from Thursday through Saturday, indicating just
how unusual such a prolonged stretch of warm temperatures would be
for our area. There are some factors, such as cloud cover, that
could still influence our chances at setting all-time March records
for some locations such as Denver. However, there are quite a few
locations with extensive historical records for which those records
appear quite easily attainable: Breckenridge (61F), Fort Collins
(81F) and Akron (85F) are some examples of cities with a greater
than an 80% chance of experiencing their hottest March day Friday
and/or Saturday. The probability of that occurring in Denver is
moderately lower, but still significant (~60%).
&&
.AVIATION /06Z TAFS through 06Z Tuesday/...
Issued at 1115 PM MDT Sun Mar 15 2026
Still have some lingering light/snow flurries but this activity
should end by 07z. Ceilings overnight thru Mon morning will be in
the 6000-8000 ft range. The ceilings will scatter out after 18z.
Winds will be light southeast and then light south by 09z. By 12z
will see light and variable winds thru late morning. By 18z winds
will be light east/northeast at DIA with north winds at APA and
northwest winds at BJC. By 01z, winds will go southeast at DIA
with light northeast winds at APA and light north winds at BJC.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 2 PM MDT this afternoon for COZ034.
&&
UPDATE...RPK
DISCUSSION...BRQ
AVIATION...RPK
Hazardous weather outlook, Mar 16, 2:34 AM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
334 AM MDT Mon Mar 16 2026
COZ030>051-170945-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
334 AM MDT Mon Mar 16 2026
...HIGH WIND WARNING FOR PORTIONS OF THE MOUNTAINS THROUGH 2 PM
THIS AFTERNOON...
...FIRE WATCH ON TUESDAY FOR THE PLAINS NEAR THE WYOMING BORDER...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Strong winds will be possible in the mountains mainly along and
south of I-70 and across Highway 285 in South Park. Wind gusts
from 70 to 80 may occur through early this afternoon. Otherwise
periods of light snow will occur in the mountains today through
tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A quick warmup and a high potential for record warmth can be
expected by the middle to latter half of next week. In addition,
fire danger will increase by Tuesday across the plains near the
Wyoming border and across the rest of the plains Wednesday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 16, 3:00 AM MST to 4:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A 99 mph wind gusts was recorded 4 miles west of Garo by a backyard weather station. Additional gusts to 75 mph were recorded in the Fairplay area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, March 16 to 21, 20261 death · 22 events
- Tornadoes and Damaging Winds in Georgia, March 16, 2026$179,000 · EF0 · 105 events
- Tornado and Damaging Winds in Maryland, March 16, 2026$515,000 · EF0 · 51 events
- Damaging Winds in North Carolina, March 16, 20261 injured · $225,000 · 51 kt wind · 42 events
- Damaging Winds in Virginia, March 16, 2026$198,000 · 61 kt wind · 44 events
- Damaging Winds in Florida, March 16, 2026$384,000 · 59 kt wind · 30 events
- Hail and Damaging Winds in Florida, March 16, 2026$520,000 · 1 in hail · 20 events
- Damaging Winds in Virginia, March 16, 2026$72,000 · 59 kt wind · 28 events
- Damaging Winds and Strong Wind in West Virginia, March 16, 2026$43,000 · 50 kt wind · 37 events
- High Wind and Strong Wind in New York, March 16 to 17, 2026$140,000 · 50 kt wind · 9 events
- Tornado and Damaging Winds in Delaware, March 16, 20261 injured · EF1 · 29 events
- Damaging Winds in New Jersey, March 16, 202658 kt wind · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320126.